Thunderstorm Wind, Cheyenne
- When
- June 25, 4:05 PM CST
- Where
- Cheyenne County, 8.56 mi NNE of St Francis
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.890, -101.760
Mesonet station reported a 61 mph wind gust at location.
A line of showers and thunderstorms that developed in eastern Colorado moved across the border into NW Kansas and continued eastward during the late afternoon hours. The thunderstorms produced hail up to a quarter size and wind gusts up to 69 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of showers and thunderstorms that developed in eastern Colorado moved across the border into NW Kansas and continued eastward during the late afternoon hours. The thunderstorms produced hail up to a quarter size and wind gusts up to 69 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 2:14 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 214 PM MDT Thu Jun 25 2020 .SHORT TERM...(This evening through Friday Night) Issued at 102 PM MDT Thu Jun 25 2020 19 UTC Water vapor imagery and RAP analysis indicated short wave trough axis bisecting the CWA with some pronounced drying/subsidence noted near its axis. At the surface, storms starting to develop behind the upper level feature along surface trough from KIML to KLIC, in area of persistent convergence. To the south of the trough, very warm conditions dominated with temperatures in the upper 90s to low 100s. Main forecast concerns are going to be thunderstorm chances through the evening, followed by another round on Friday evening. Thunderstorms have already initiated along surface trough just to the west of the area. With high LCL's weak overall shear and MLCAPES between 500-1500 j/kg, not expecting to see very organized storms. However, the high LCL's and dry inflow air will likely create strong downdrafts which will pose a microburst threat as well as allow a strong cold pool to form and further initiate storms downstream across the CWA. Convective allowing models all seem to be following this evolution which increases confidence. The combination of strong winds,high cloud bases and lots of evaporation may increase the risk of lightning induced fires, although there is a lot of uncertainty with respect to how much precipitation will reach the ground. Cold front will sweep across the area overnight and may bring a brief period of gusty winds, although current timing and pressure rises estimates seem to indicate winds will not get out of hand as it passes. Will likely see little if any precip chances through the day Friday as cooler air builds into the area shifting instability axis to the south of the area, with capping very strong to the north of front even if instability present. Think the most likely scenario will be thunderstorms developing in the easterly flow behind front along higher terrain. Shear profiles certainly support organized storms and with the 0-3km shear orientation and likelihood of strong cold pools, expect MCS to roll across the area during the evening hours, perhaps bringing an organized damaging winds threat. .LONG TERM...(Saturday through Thursday) Issued at 212 PM MDT Thu Jun 25 2020 For the extended period, the models start out showing the Plains being between an upper air trough and ridge on Saturday due to an localized upper air low over UT/NM. During this period, a shortwave trough will move through the local area. On Sunday, models both show an upper level low traveling in from Pacific Northwest U.S. while another upper level low persists in the Northeastern U.S. This setup causes an upper air ridge to reside over the Plains for the beginning of next week. The GFS model shows the Pacific Northwest low moving more southeastward on Tuesday evening causing a negatively tilted upper air trough to move over the CWA. However, the ECMWF model keeps the low in the Pacific Northwest making this trough stay more over the Rockies and starting to tilt negatively by Thursday. This situation will be monitored as the timing of the middle of next week's weather system relies on how this plays out. On the surface, a chance of showers and thunderstorms are expected on Saturday in the CWA due to the shortwave trough aloft. For the beginning of next week, dry conditions are expected throughout the CWA. However, isolated showers and thunderstorms cannot be ruled entirely at this time Sunday and Monday. Chances of showers and thunderstorms return Tuesday evening and these chances increase on Wednesday across the CWA. Thursday's forecast also shows a slight chance of showers and thunderstorms. Fire weather also cannot be ruled out entirely for the western counties of the CWA for Sunday through Tuesday as forecasted RH values begin to drop Sunday below 20% with models show wind gust speeds expected to reach up to 25 mph. Saturday's high temps for the CWA are expected to be in the lower 90s as precipitation cools things in the area. Sunday and Monday should see a return of highs reaching the upper 90s across the CWA with some parts hitting possibly 100 degrees. Middle 90s are the expected Tuesday's high temps. Wednesday and Thursday's high temps for the CWA will return to the upper 80s and lower 90s as precipitation cools the area. Overnight low temps are forecasted to stay in the upper 50s to middle 60s for the western counties of the CWA throughout the forecast period with the eastern counties of the CWA low temps ranging from the lower 60s to lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1129 AM MDT Thu Jun 25 2020 Primary forecast concerns for the TAF period will be potential for line of high based (high ceiling) thunderstorms sliding across the area around 00Z. These storms will likely not have much of a visibility or ceiling impact, but will be accompanied by strong and erratic winds. Small threat for MVFR ceilings exists after frontal passage around 12z for both locations, but confidence not high enough to include in TAFS attm. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...MRC AVIATION...JRM
Hazardous Weather Outlook National Weather Service Goodland KS 238 PM MDT Thu Jun 25 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 238 PM MDT Thu Jun 25 2020 /338 PM CDT Thu Jun 25 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms developing over eastern Colorado will continue to drift to the east through midnight, While widespread severe weather is not expected, strong and erratic wind gusts up to 60 mph are possible with stronger storms. The combination of hot and dry weather along with thunderstorms with little rainfall will create near critical fire weather conditions this afternoon. While not a certainty, a fire due to lightning strikes may occur. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Thunderstorms are expected to develop across eastern Colorado and spread across the area on Friday night, mainly in the evening hours. Severe thunderstorms are possible, with large hail and wind gusts in excess of 60 mph the primary threat. Critical to near fire weather conditions may occur for East Central Colorado Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but if blowing dust or strong winds are observed, please report to the National Weather Service. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM WILDFIRE 12 NW SAINT FRANCIS 39.89N 101.97W
06/25/2020 CHEYENNE KS LAW ENFORCEMENT
LIGNTNING INDUCED FIRE IN A PASTURE NEAR
INTERSECTION OF COUNTY ROADS 5 AND W.
&&Special Weather Statement National Weather Service Goodland KS 431 PM CDT Thu Jun 25 2020 KSZ001-252145- Cheyenne KS- 431 PM CDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 445 PM CDT... At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Haigler, or 11 miles northwest of St. Francis, moving east at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Francis and Wheeler. LAT...LON 4000 10171 3974 10171 3973 10205 4000 10205 TIME...MOT...LOC 2131Z 262DEG 12KT 3989 10196 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 10 ESE KIRK 39.57N 102.42W
06/25/2020 M60 MPH YUMA CO STORM CHASER
&&Special Weather Statement
National Weather Service Goodland KS
338 PM MDT Thu Jun 25 2020
COZ090-091-KSZ001-252200-
Kit Carson County CO-Yuma County CO-Cheyenne KS-
338 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND SOUTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS UNTIL 400 PM MDT/500 PM CDT/...
At 337 PM MDT/437 PM CDT/, trained weather spotters reported a strong
thunderstorm 4 miles west of Bonny Reservoir, moving northeast at 25
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Bonny Reservoir and Hale.
This includes Highway 385 between mile markers 202 and 216.
LAT...LON 3949 10254 3980 10214 3981 10182 3957 10200
3957 10205 3950 10205
TIME...MOT...LOC 2137Z 243DEG 22KT 3961 10225
024Special Weather Statement National Weather Service Goodland KS 447 PM CDT Thu Jun 25 2020 KSZ001-252200- Cheyenne KS- 447 PM CDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 500 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of St. Francis, moving southeast at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Francis, Bird City and Wheeler. LAT...LON 4000 10147 3972 10147 3973 10203 4000 10202 TIME...MOT...LOC 2147Z 312DEG 13KT 3982 10190 024
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Thu Jun 25 2020
COZ090-091-KSZ001-252215-
Kit Carson County CO-Yuma County CO-Cheyenne KS-
402 PM MDT Thu Jun 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 415 PM MDT/515 PM CDT/...
At 401 PM MDT/501 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles southeast of
Haigler to St. Francis to 7 miles east of Bonny Reservoir to 15 miles
north of Burlington. Movement was east at 15 mph.
Pea size hail, wind gusts of 50 to 55 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.
Locations impacted include...
St. Francis, Bonny Reservoir, Hale and Wheeler.
This includes Highway 385 between mile markers 203 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 10166 3978 10168 3958 10192 3957 10205
3955 10205 3949 10231 3954 10257 3963 10230
3980 10205 4000 10194
TIME...MOT...LOC 2201Z 275DEG 13KT 3988 10175 3977 10180 3958 10204
3953 10225
AWThe Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Mesonet station reported a 61 mph wind gust at location.
KSYF AWOS reported a 69 mph wind gust at location.
Quarter size hail reported at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901575, 901576, 901578.